Alert archive / South Dakota / Tornado Warnings in 2016

Tornado Warning 6, NWS Rapid City, SD

June 13, 20164 counties in South Dakota

NWS Rapid City, SD issued this tornado warning at Jun 13, 2016, 7:02 PM MDT for 4 counties in South Dakota. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2016, 7:02 PM MDT (01:02 UTC)
Expired
Jun 13, 2016, 7:30 PM MDT
In force
28 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Bennett County, SD, Jackson County, SD, Mellette County, SD, Todd County, SD

The radar

The Rapid City radar (KUDX), 149 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 7:10 PM MDTTSTM WND GST 609 N Vetal, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 12:45 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 1.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2016-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2016-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2044 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

517 
WFUS53 KUNR 140102
TORUNR
SDC007-071-095-121-140130-
/O.NEW.KUNR.TO.W.0006.160614T0102Z-160614T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
702 PM MDT MON JUN 13 2016

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN TODD COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
  NORTHEASTERN BENNETT COUNTY IN SOUTHWESTERN SOUTH DAKOTA...
  SOUTHWESTERN MELLETTE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
  SOUTH CENTRAL JACKSON COUNTY IN SOUTHWESTERN SOUTH DAKOTA...

* UNTIL 730 PM MDT/830 PM CDT/
    
* AT 702 PM MDT/802 PM CDT/...A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING A TORNADO WAS LOCATED 8 MILES SOUTH OF LONG VALLEY...OR
  18 MILES NORTHEAST OF MARTIN...MOVING EAST AT 40 MPH.

  HAZARD...TORNADO AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
           DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
           DAMAGE IS LIKELY. 

* THIS DANGEROUS STORM WILL BE NEAR...
  PARMELEE AROUND 830 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN
A MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

HEAVY RAINFALL MAY HIDE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. TAKE COVER NOW!

&&

LAT...LON 4329 10158 4343 10154 4345 10096 4314 10109
TIME...MOT...LOC 0102Z 279DEG 34KT 4334 10145 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

CALDERON
2 follow-up statements
630 
WWUS53 KUNR 140118
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
718 PM MDT MON JUN 13 2016

SDC007-071-095-121-140130-
/O.CON.KUNR.TO.W.0006.000000T0000Z-160614T0130Z/
TODD SD-BENNETT SD-MELLETTE SD-JACKSON SD-
718 PM MDT MON JUN 13 2016

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM MDT/830 PM CDT/
FOR NORTHWESTERN TODD...NORTHEASTERN BENNETT...SOUTHERN MELLETTE AND
SOUTHERN JACKSON COUNTIES...
    
AT 717 PM MDT/817 PM CDT/...A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING A TORNADO WAS LOCATED 9 MILES NORTHEAST OF VETAL...OR 26
MILES EAST OF MARTIN...MOVING EAST AT 40 MPH.

HAZARD...TORNADO AND GOLF BALL SIZE HAIL. 

SOURCE...RADAR INDICATED ROTATION. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
         TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR.  TREE DAMAGE
         IS LIKELY. 

THIS DANGEROUS STORM WILL BE NEAR...
  PARMELEE AROUND 830 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS CLUSTER OF THUNDERSTORMS IS CAPABLE OF PRODUCING TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A BUILDING.

&&

LAT...LON 4329 10143 4340 10137 4340 10098 4316 10108
TIME...MOT...LOC 0117Z 279DEG 34KT 4332 10125 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

CALDERON
028 
WWUS53 KUNR 140127
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
727 PM MDT MON JUN 13 2016

SDC007-071-095-121-140137-
/O.EXP.KUNR.TO.W.0006.000000T0000Z-160614T0130Z/
TODD SD-BENNETT SD-MELLETTE SD-JACKSON SD-
727 PM MDT MON JUN 13 2016

...THE TORNADO WARNING FOR NORTHWESTERN TODD...NORTHEASTERN
BENNETT...SOUTHERN MELLETTE AND SOUTHERN JACKSON COUNTIES WILL EXPIRE
AT 730 PM MDT/830 PM CDT/...
    
THE TORNADO THREAT HAS DIMINISHED AND THE TORNADO WARNING HAS BEEN
CANCELLED. HOWEVER...LARGE HAIL AND DAMAGING WINDS REMAIN LIKELY AND
A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT/900 PM
CDT/ FOR SOUTH CENTRAL AND SOUTHWESTERN SOUTH DAKOTA.

REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT.

LAT...LON 4329 10143 4340 10137 4340 10098 4316 10108
TIME...MOT...LOC 0126Z 279DEG 34KT 4332 10125 

$$

CALDERON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 13, 2:21 PM MDT, 4 hours 41 minutes earlier.

Area forecast discussion, Jun 13, 2:21 PM MDT, 4 hours 41 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
221 PM MDT MON JUN 13 2016

.SHORT TERM...(This Evening Through Tuesday Night)
Issued at 218 PM MDT Mon Jun 13 2016

20z surface analysis had elongated low pressure from eastern MT
into southeast WY. Dew points around 60F have pooled ahead of
boundary. 18z KUNR sounding showed about 1500J/kg MLCAPE with
little MLCIN. 80kt jet streak zooming into eastern WY/MT per water
vapour. Convection fired early as expected over WY and is now
heading and develop to the east and north. 0-1km shear not that
great and storms appear to be clustering versus distinct at this
point, limiting supercell and tornado potential. 0-6km bulk shear
increases to 20-25m/s through this evening as jet streak
translates east and southeast boundary layer flow increases.
Severe threat will continue through this evening. As storms move
east and large scale synoptic ascent increases tonight, expect a
fairly large blob of precipitation to move across the CWA as
700-500mb low closes off in WY and moves into ND Tuesday. Low
level moisture convergence may be sufficient to support locally
heavy rain across southern SD tonight. Activity will continue to
lift northeast Tuesday. Temperatures will be near guidance through
the period.

.LONG TERM...(Wednesday Through Monday)
Issued at 218 PM MDT Mon Jun 13 2016

Upper trough across southwest Canada into the northwest CONUS
will deepen for the second half of the week which will allow a
strong upper level ridge to develop over the central CONUS. CWA
will tend to be just on the back side of the ridge with
potentially active southwest flow close by, which suggests small
chances for TSRA warranted. For next weekend, guidance is in
pretty good agreement with ridge flattening some across the
northern tier states resulting a gradual increase in southwest and
then westerly flow aloft. Continued impulses expected to support
small pops for TSRA at times. Temperatures will ramp up
significantly for the second half of the week and then taper off
some for the weekend into early next week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1132 AM MDT Mon Jun 13 2016

Mainly VFR cigs/vis across the CWA with the exception of portions
of Western SD and the Black Hills where MVFR cigs persist. Daytime
heating should increase cloud bases to VFR this afternoon. Storms
will move from Wyoming into western SD by late afternoon. Some of
the stronger storms could create MVFR/IFR cigs/vis for a period of
time. Activity should push east of CWA after 09z.

&&

.FIRE WEATHER...
Issued At 218 PM MDT Mon Jun 13 2016

Amplifying upper/thermal ridge for Wednesday through Friday will
support very warm to hot temperatures as well as increased chances
for significant mixing and very low relative humidities across the
western half of the CWA. Minimum relative humidities in the teens
look probable during peak heating.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...Helgeson
LONG TERM...Helgeson
AVIATION...McKemy
FIRE WEATHER...Helgeson
Hazardous weather outlook, Jun 13, 11:12 AM MDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1112 AM MDT MON JUN 13 2016

SDZ001-012-024>031-041-042-044-072>074-WYZ054>058-071-141300-
HARDING-BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
BENNETT-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
1112 AM MDT MON JUN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF
SOUTH DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP DURING THE
AFTERNOON AND EVENING HOURS AS AN UPPER LEVEL SYSTEM CROSSES THE
AREA.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY EVENING...ESPECIALLY FROM 100 PM TO 900 PM. THE MAIN
THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WIND GUSTS. AN ISOLATED TORNADO IS POSSIBLE...ESPECIALLY
ACROSS NORTHEAST WYOMING AND OVER FAR WESTERN SOUTH DAKOTA NEAR
THE MONTANA BORDER.

LOCALLY HEAVY RAINFALL MAY OCCUR OVER SOUTHERN SOUTH
DAKOTA...ESPECIALLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA ON
TUESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ002-013-014-032-043-046-047-049-141300-
PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-JACKSON-MELLETTE-
TODD-TRIPP-
1112 AM MDT MON JUN 13 2016 /1212 PM CDT MON JUN 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN
SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR LATE THIS
AFTERNOON AND TONIGHT AS AN UPPER LEVEL SYSTEM CROSSES THE AREA.

A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING WITH HAIL AND GUSTY WINDS. HEAVY RAINFALL
IS LIKELY WITH SOME OF THESE STORMS THIS EVENING INTO THE
OVERNIGHT HOURS ACROSS SOUTHERN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA ON
TUESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 13, 6:40 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
640 PM MDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     3 E WICKSVILLE          44.10N 102.50W
06/13/2016  M66 MPH          PENNINGTON         SD   DEPT OF HIGHWAYS

&&

ME
Local storm report, Jun 13, 6:42 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
642 PM MDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     3 NNW SCENIC            43.82N 102.58W
06/13/2016  M58 MPH          PENNINGTON         SD   DEPT OF HIGHWAYS

&&

ME
Local storm report, Jun 13, 6:45 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
645 PM MDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     9 SW BATESLAND          43.05N 102.22W
06/13/2016  M51 MPH          OGLALA LAKOTA      SD   DEPT OF HIGHWAYS

&&

ME
Local storm report, Jun 13, 6:46 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
646 PM MDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     4 E CACTUS FLAT         43.84N 101.82W
06/13/2016  M50 MPH          JACKSON            SD   DEPT OF HIGHWAYS

&&

ME
Local storm report, Jun 13, 6:50 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
650 PM MDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     5 NE PORCUPINE          43.29N 102.27W
06/13/2016  M63 MPH          OGLALA LAKOTA      SD   MESONET

&&

ME
Local storm report, Jun 13, 7:02 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
702 PM MDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             7 S MARTIN              43.07N 101.73W
06/13/2016  E1.00 INCH       BENNETT            SD   PUBLIC

0702 PM     TSTM WND GST     7 S MARTIN              43.07N 101.73W
06/13/2016  E60 MPH          BENNETT            SD   PUBLIC

&&

ME

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:06 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Oglala Lakota39 min
Jun 13, 6:46 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Mellette, Todd59 min
Jun 13, 7:29 PM MDTSpecial Weather StatementUNRHaakon, Jackson31 min
Jun 13, 7:38 PM MDTSevere Thunderstorm WarningUNRBennett, Todd82 min
Jun 14, 3:46 PM MDTSpecial Weather StatementUNRHarding44 min
Jun 14, 4:09 PM MDTSevere Thunderstorm WarningUNRHarding66 min

Nearby

Tornado Warnings in South Dakota, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.